New Jersey, 2002

High Wind in New Jersey, September 11, 2002

September 11, 2002 · NWS OKX · 6 events in 6 counties and zones

A strong pressure gradient developed between Hurricane Gustav, which intensified as it moved offshore, and a high pressure system, which built southeast. Wind speeds were sustained from 25 to 35 mph with peak gusts from 45 and 55 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong pressure gradient developed between Hurricane Gustav, which intensified as it moved offshore, and a high pressure system, which built southeast. High winds quickly developed behind a strong cold front that trailed from a low pressure system over Northeast New England around 10:00 am EDT.Wind speeds were sustained from 25 to 35 mph with peak gusts from 45 and 55 mph. The highest wind gust measured by the Automated Surface Observing System at Newark/Liberty Airport was 53 mph at 1:30 pm EDT. These winds, which lasted at least 6 hours, resulted in 1 death, 12 injuries, and significant power outages caused by down trees.At Westfield High School in Union County, New Jersey, high winds "snapped" an enormous "rotted" limb from an Oak Tree, which killed 1 student and injured 12 other students. Two students that were critically injured were air lifted while the other 10 students were treated at local emergency rooms. This limb was as big as a small tree. The students were eating lunch at picnic tables outdoors around 1 pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 11, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Sep 11, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT WED SEP 11 2002

CURRENTLY...A FOG BANK IS SITTING OVER MUCH OF BROOKLYN...QUEENS AND
LONG ISLAND. A FEW POCKETS OF FOG HAVE ALSO DEVELOPED NORTH OF THE
CITY IN WESTCHESTER COUNTY...AS WELL AS COASTAL CONNECTICUT.
OTHERWISE...IT IS A HUMID NIGHT ACROSS THE REGION. TEMPERATURES ARE
IN THE LOWER 70S IN THE CITY AND ACROSS LONG ISLAND...AROUND 70 IN
NEW JERSEY AND CONNECTICUT...AND IN THE 60S IN THE LOWER HUDSON
VALLEY. A DEWPOINT DEPRESSION OF TWO DEGREES IS ABOUT AS DRY AS ANY
REPORTING STATION IS OBSERVING. WINDS HAVE BEEN NEARLY NON-EXISTENT
WITH ALL AREAS BETWEEN CALM AND 5 MPH. FOG HAS CAUSED SOME SEVERE
VISIBILITY LOWERING THIS MORNING...WITH MOST AREAS ALONG THE SOUTH
SHORE OF LONG ISLAND/BROOKLYN/QUEENS DROPPING BELOW 1/2 MILE AT
TIMES.

SHORT-TERM...GUSTAV HAS MADE THE TURN TOWARD THE NORTHEAST...AND HAS
STARTED TO ACCELERATE. AS THIS STORM RACES AWAY FROM THE COAST SOUTH
OF OUR WATERS...IT WILL CONTINUE TO INTENSIFY. THIS DEEPENING...
COMBINED WITH A STRONG COLD FRONTAL PASSAGE THIS MORNING...AND HIGH
PRESSURE BUILDING IN FROM THE NORTHERN PLAINS...WILL RESULT IN
STRONG WINDS ACROSS OUR AREA TODAY. WILL ISSUE A WIND ADVISORY FOR
THE CITY...THE SURROUNDING SUBURBS...LONG ISLAND...AND COASTAL
CONNECTICUT FROM MID-DAY INTO THIS EVENING. (BASICALLY ALL ZONES
EXCEPT FOR INTERIOR WESTERN AND CENTRAL CT...AND THE LOWER HUDSON
VALLEY) TWO REASONS FOR THIS...ONE...HAVE ALREADY SEEN REPORTS OF
SUSTAINED WINDS OVER 20 KT ALONG WITH GUSTS BETTER THAN 30 KT IN
SOUTHERN ONTARIO PROVINCE OVERNIGHT. THIS HAS BEEN WITHOUT THE AID
OF DAYTIME HEATING/MIXING. AND TWO...THE MODELS HAVE GUSTAV WITH A
PRESSURE AT 06Z SOME 5 TO 10 MB HIGHER THAN THE LATEST ADVISORY.
EVEN WITH THAT UNDERESTIMATION...MOS GUIDANCE HAS FORECAST WINDS
THIS AFTERNOON BETWEEN 25 AND 30 KT AT SEVERAL STATIONS. COMBINE
THESE TWO AND DONT REALLY SEE MUCH OF A PROBLEM GETTING A FEW METAR
OBSERVATIONS OF 31+ MPH OR 46+ MPH.

OTHERWISE...STRONG COLD AIR ADVECTION WILL SET IN BY MID-DAY...WHICH
WILL HOLD TEMPERATURES DOWN TO AT OR JUST UNDER THE 80 DEGREE
MARK...ALONG WITH RAPIDLY FALLING DEW POINT TEMPERATURES. OVER THE
NEXT FEW DAYS...HIGH PRESSURE BUILDS IN SETTING THE STAGE FOR WHAT
SHOULD BE ALMOST PERFECT LATE SUMMER/EARLY FALL WEATHER. PROBABLY
WILL HAVE TO CLOSE THE WINDOWS AT NIGHT AND BREAK OUT A BLANKET WITH
NIGHT-TIME TEMPS IN THE 50S EVEN IN THE CITY...POSSIBLY A FEW 40S
OUT THERE? (NORTH AND WEST)

MID-RANGE...THE HIGH STARTS TO SLIDE EAST OFF THE COAST THIS
WEEKEND...SETTING UP A WARMER AND MORE MOIST RETURN FLOW IN ADVANCE
OF THE NEXT COLD FRONT MONDAY. AS A RESULT EXPECT MORE IN THE WAY OF
CLOUDS FOR THE SECOND HALF OF THE WEEKEND AND THE THREAT OF SHOWERS
ON MONDAY. BEYOND THAT...IT LOOKS LIKE THE SUMMER-LIKE 90 DEGREE
READINGS OF THE PAST FEW DAYS HAVE WAVED BYE-BYE UNTIL NEXT YEAR.

WILL GO TO PRESS LATE THIS MORNING...PENDING A 4 AM CONFERENCE CALL
ON GUSTAV WITH THE NATIONAL HURRICANE CENTER. PRODUCTS EXPECTED ON
STREET BETWEEN 430 AND 5 AM.

MARINE...SEAS CURRENTLY RUNNING 5 TO 7 FT...AND THAT WILL INCREASE.
EXPECT THOSE NUMBERS TO INCREASE BY ABOUT ANOTHER 3 TO 5FT BY
MID-DAY. AS FOR THE WINDS...A GALE WARNING WILL BE CONTINUED FOR
THIS AFTERNOON INTO THIS EVENING FOR SUSTAINED WINDS 30 TO 35 KT AND
GUSTS AROUND 45 KT. GOOD NEWS...IS THAT CONDITIONS SHOULD NOT TAKE
TOO LONG TO SUBSIDE ONCE GUSTAV MOVES AWAY...AND HIGH PRESSURE MOVES
IN. BY TOMORROW THE WINDS WILL BACK TO 10 TO 15 KT AND THE SEAS WILL
HAVE SUBSIDED TO 2 TO 4 FT.

CT...WIND ADVISORY CTZ007>012.
NY...WIND ADVISORY NYZ071>081. DENSE FOG ADVISORY NYZ078>081.
NJ...WIND ADVISORY NJZ003>006 AND NJZ011.
MARINE...GALE WARNING ALL WATERS...ANZ338-335-330-350-353-355.

JK

In the hours before

Special weather statement, Sep 11, 3:30 AM EST, 5 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
430 AM EDT WED SEP 11 2002

TROPICAL STORM GUSTAV WAS LOCATED JUST EAST NORTHEAST OF CAPE
HATTERAS NORTH CAROLINA AND WILL MOVE NORTHEAST AWAY FROM THE COAST
TODAY. IN THE MEANTIME...A STRONG COLD FRONT WILL MOVE ACROSS THE
TRI STATE AREA THIS MORNING.

...WIND ADVISORY IN EFFECT FOR PORTIONS OF THE TRI STATE AREA...
A COLD FRONT WILL SWEEP ACROSS THE LOCAL AREA EARLY THIS MORNING AS
GUSTAV PASSES WELL SOUTH OF LONG ISLAND. WINDS WILL SHIFT AROUND TO
THE NORTHWEST IN THE WAKE OF THE FRONT AND WILL INCREASE...BECOMING
QUITE STRONG AND GUSTY BY LATE MORNING. SUSTAINED WINDS OF TO 25 TO
35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED BY MIDDAY ACROSS THE
TRI STATE AREA...WITH THE STRONGEST WINDS EXPECTED ALONG THE COAST.
THE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON BEFORE STARTING
TO DIMINISH TONIGHT AS GUSTAV MOVES RAPIDLY OFF TO THE NORTHEAST AND
AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION FROM THE WEST.

...MINOR FLOODING...
MINOR COASTAL FLOODING WILL ALSO OCCUR AROUND THE TIMES OF HIGH TIDE
ALONG THE SOUTH SHORE OF LONG ISLAND. THE SOUTHERLY SWELLS FROM
GUSTAV IN COMBINATION WITH TIDE LEVELS WHICH ARE STILL AT
ASTRONOMICALLY HIGH LEVELS FROM THE NEW MOON ON SATURDAY...ARE
CAUSING TIDE LEVELS TO RUN 1/2 TO 1 FOOT ABOVE NORMAL. THIS IS
ENOUGH TO CAUSE MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH
TIDE...ESPECIALLY IN THE VULNERABLE BACK BAYS. THE SOUTHERLY SWELLS
ARE PREVENTING THE BAYS FROM DRAINING NORMALLY DURING LOW TIDE
CAUSING THE WATER TO PILE UP.

...RIP CURRENTS...
SWELLS GENERATED BY GUSTAV ARE CAUSING ROUGH SURF AND DANGEROUS RIP
CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND. RIP CURRENTS FORM
WHEN WATER...PILED AGAINST THE SHORE...BEGINS TO RETURN TO DEEPER
WATER. THESE CURRENTS GENERALLY EXTEND ONLY A FEW HUNDRED FEET AT
MOST FROM THE SHORE...BUT UNFORTUNATELY CAN PANIC EVEN THE MOST
EXPERIENCED SWIMMERS. IF CAUGHT IN A RIP CURRENT...DO NOT TRY TO
FIGHT IT. SWIM PARALLEL TO THE SHORE UNTIL YOU BREAK FREE...THEN
SWIM DIAGONALLY TOWARD THE SHORE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Western Passaic

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Western Passaic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

High Wind, Bergen

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Bergen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Eastern Passaic

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

High Wind, Essex

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Essex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Hudson

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Hudson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

High Wind, Union

When
September 11, 9:00 AM EST to 3:00 PM EST
Where
Union forecast zone
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Reported by
TRAINED SPOTTER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Union2002-09-16FemaleSchoolDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320534, 5320535, 5320602, 5320603, 5320604, 5320605.